Kansas, 2015

Flash Flooding and Damaging Winds in Kansas, July 10, 2015

July 10, 2015 · NWS TOP · 10 events in 3 counties and zones

On the afternoon of the 10th a supercell formed west of Lyon county. It then moved into the county and began to bow out causing severe wind gusts in the process.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of the 10th a supercell formed west of Lyon county. It then moved into the county and began to bow out causing severe wind gusts in the process. Slow storm motion and heavy rainfall lead to flash flooding in Lyon and Osage counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 2:16 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 2:16 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT FRI JUL 10 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 312 PM CDT FRI JUL 10 2015

THERE APPEARS TO BE A WEAK SHORTWAVE LIFTING NORTHEAST THROUGH
SOUTHERN KS PER THE 19Z WATER VAPOR IMAGERY AND PROFILER DATA. THIS
WAVE IS RATHER SUBTLE HOWEVER. A CUTOFF UPPER LOW APPEARS TO BE
SPINNING OVER NV WHILE THE MEAN WESTERLIES REMAIN WELL NORTH ACROSS
CANADA. AT THE SURFACE, A WARM FRONT WAS NOTED JUST NORTH OF WICHITA
AND FORT SCOTT KANSAS. STRONGER DESTABILIZATION SOUTH OF THE
BOUNDARY HAS ALLOWED FOR STORMS TO GROW UPSCALE.

THINK SCATTERED STORMS ARE LIKELY TO LINGER AS LONG AS THE WEAK
SHORTWAVE REMAINS ALOFT SINCE THERE IS NOT MUCH INHIBITION. ANY
SURFACE BASED STORMS TAPPING INTO THE STRONGER INSTABILITY ALONG AND
SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL FOR HAIL AND
DAMAGING WINDS. THERE MAY ALSO BE A SMALL CHANCE FOR A TORNADO IF
STORMS ARE ABLE TO RIDE ALONG THE BOUNDARY. CONFIDENCE IN WHEN
STORMS WILL FALL APART IS RATHER LOW AS MODELS CONTINUE TO GENERATE
SOME QPF THROUGH THE NIGHT. HOWEVER ONE WOULD EXPECT THE WAVE TO
EVENTUALLY LIFT NORTH AND EAST OR SHEAR OUT AS THE BOUNDARY LAYER
BEGINS TO STABILIZE. BECAUSE OF THIS HAVE POPS GRADUALLY TRENDING
DOWN OVERNIGHT. MOSTLY CLOUDY SKIES AND CONTINUES LOW LEVEL WARM AIR
ADVECTION IS EXPECTED TO KEEP TEMPS RATHER MILD OVERNIGHT. LOWS
SATURDAY MORNING ARE EXPECTED TO BE AROUND 70 TO THE MID 70S.

FOR SATURDAY, MODELS ARE SKETCHY ON WHETHER THERE MAY BE ANOTHER
VORT MAX OVERHEAD. THE NAM HAS SIGNS THAT THERE COULD BE SOME WEAK
VORTICITY, WHILE THE GFS ADVECTS AN ELEVATED MIXED LAYER INTO THE
FORECAST AREA WITH NO SIGNS OF FORCING. IN GENERAL MODELS SEEM TO BE
LESS BULLISH WITH THEIR QPF PROGS AND WITH HEIGHTS RISING THROUGH
THE DAY THINK THE GFS MAY BE ONTO SOMETHING. WITH THIS IN MIND, HAVE
A DRY FORECAST THROUGH THE DAY. HAVE HIGHS FROM THE LOWER 90S OVER
EAST CENTRAL KS TO THE UPPER 90S OVER NORTH CENTRAL KS BASED ON THE
BOUNDARY LAYER MIXED DEPTH. MIXING IS EXPECTED TO BE A LITTLE DEEPER
ACROSS WESTERN COUNTIES THAN IT SHOULD BE IN EASTERN KS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 312 PM CDT FRI JUL 10 2015

ON SATURDAY NIGHT THE LOW LEVEL JET INCREASES OUT OF THE SOUTHWEST
OVER THE AREA WITH MOST OF THE CONVERGENCE FURTHER EAST OVER IA AND
MO. ELEVATED CONVECTION IS LIKELY ALONG THE NOSE OF THE LOW LEVEL
JET AS IT VEERS TO A MORE WESTERLY DIRECTION. TOWARDS SUNRISE AND
SHORTLY AFTER THE JET WILL BEGIN TO WEAKEN AND THE AREA OF
CONVERGENCE COULD MOVE CLOSER TO THE KS/MO STATE. ALSO THE JET COULD
INTERACT WITH ANY POSSIBLE GRAVITY WAVE PROGAGATING FROM THE
ELEVATED CONVECTION TO THE EAST. MOST OF THE MODELS ARE SHOWING
THESE ELEVATED SHOWERS AND POSSIBLY ISOLATED THUNDER WITH THE
EXCEPTION OF THE NAM WHICH IS FURTHER NORTHEAST WITH THIS ACTIVITY.
THIS ACTIVITY COULD LINGER INTO THE LATE MORNING HOURS. HAVE LEFT
THE FORECAST DRY FOR NOW SINCE THE BETTER LIFT COULD BE FOCUSED JUST
TO THE EAST OF THE FORECAST AREA AND COVERAGE IS NOT EXPECTED TO BE
MUCH. THE REST OF SUNDAY WILL BE DRY WITH TEMPERATURES RISING INTO
THE MID 90S TO LOWER 100S, AND DEW POINTS REACHING THE UPPER 60S TO
LOWER 70S. WARMEST TEMPERATURES WILL BE ACROSS CENTRAL KS AND
HIGHEST DEW POINTS WILL BE ACROSS EASTERN KS. THIS COMBINATION WILL
CAUSE HEAT INDICES TO BE NEAR 105 MAKING CONDITIONS RATHER
UNCOMFORTABLE. DURING THE DAY MONDAY A SHORTWAVE DIGGING OVER THE
GREAT LAKES REGION WILL DRAG A FRONT INTO PORTIONS OF CENTRAL AND
EASTERN KS. LOW LEVEL CONVERGENCE ALONG THE FRONT APPEARS TO BE
RATHER WEAK AND THE UPPER LEVEL SUPPORT IS SOMEWHAT REMOVED TO THE
NORTHEAST. GFS SOUNDINGS DO SHOW SURFACE HEATING WILL REMOVE THE CAP
IN PLACE AND ANY ORGANIZED LIFT COULD SET OFF A HIGH BASE STORM
DURING THE LATE AFTERNOON AND EVENING HOURS AS THE FRONT SLOWS ITS
SOUTHWARD PROGRESS. WITH LOW CONFIDENCE AT THIS POINT HAVE LEFT THE
FORECAST DRY. REGARDLESS OF THE PRECIP CHANCES DEW POINTS AND
TEMPERATURES WILL CAUSE HEAT INDICES TO RANGE FROM 100-107 MONDAY
AFTERNOON AND EARLY EVENING. DECIDED TO LOWER DEW POINTS SLIGHTLY
FROM THE GUIDANCE THINKING THAT THE MIXING WILL BE STRONGER THAN THE
MODELS ARE FORECASTING.

SLIGHT TO CHANCE POPS FROM MONDAY NIGHT THROUGH FRIDAY AS AN
UPPER LEVEL RIDGE OVER THE SOUTHERN CONUS BEGINS TO BREAK DOWN. A
MID LEVEL TROUGH BEGINS TO DEEPEN OVER THE GREAT LAKES, HELPING TO
FLATTEN OUT THE RIDGE TUESDAY INTO WEDNESDAY. FLOW OVER NORTHEAST
KANSAS WILL BECOME EAST/NORTHEAST WITH EMBEDDED SHORTWAVES MOVING
OVER THE AREA THROUGH THE WEEK. BEST CHANCES FOR PRECIPITATION
LOOK TO BE WEDNESDAY, WEDNESDAY NIGHT, AND THURSDAY NIGHT AS A
STATIONARY FRONT SITS OVER CENTRAL KANSAS HELPING TO AID IN LOW
LEVEL FORCING. AS FOR TEMPERATURES, TUESDAY WILL BE HOT WITH
TEMPERATURES TO THE MID TO UPPER 90S, AND HEAT INDICIES BETWEEN
98-103 DEGREES. THE REST OF THE WEEK, HIGH TEMPERATURES COOL
SLIGHTLY INTO THE LOWER 90S. LOWS STAY IN THE UPPER 60S TO LOW
70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI JUL 10 2015

WITH A WEAK WAVE MOVING OVERHEAD, SCATTERED ELEVATED STORMS WILL
BE POSSIBLE THROUGH THE AFTERNOON. UNFORTUNATELY THERE IS NO
BOUNDARY TO FOCUS CONVECTION AND SO TIMING STORMS IN THE TAFS IS
LOW CONFIDENCE. EVENTUALLY THIS WAVE SHOULD LIFT NORTH OF THE
AREA WITH THE BOUNDARY LAYER STABILIZING. SO THE SCATTERED
CONVECTION SHOULD COME TO AN END SOMETIME THIS EVENING. HOWEVER
THE HIGH RES MODELS ARE SUGGESTING A MCS COULD MOVE OFF THE HIGHER
TERRAIN TOWARDS NORTH CENTRAL KS. DON'T HAVE MUCH CONFIDENCE IN
THIS SO WILL WAIT AND SEE IF STORMS WILL PERSIST LATE INTO THE
EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOLTERS
LONG TERM...HELLER/SANDERS
AVIATION...WOLTERS
Hazardous weather outlook, Jul 10, 2:17 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT FRI JUL 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-112030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
317 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS CONTINUE THIS AFTERNOON AND CONTINUE INTO THE
EVENING. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX TEMPERATURES WILL LIKELY REACH 100-105 DEGREES ON
SATURDAY AND TUESDAY...AND MAY EXCEED 105 DEGREES ON SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 10, 2:34 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT FRI JUL 10 2015

KSZ054-102115-
LYON-
334 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 415 PM
CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF OLPE...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 133.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 128.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3830 9636 3848 9635 3837 9601 3826 9626
      3823 9636
TIME...MOT...LOC 2034Z 226DEG 14KT 3832 9634

BOWEN

The radar

The Topeka radar (KTWX), 71 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lyon

When
July 10, 3:38 PM CST to 6:38 PM CST
Where
Lyon County, 2.07 mi N of (Emp)emporia Muni Ar to 2.19 mi N of (Emp)emporia Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.360, -96.180

The intersection of hwy 99 and 135th rd was closed due to flooding.

Thunderstorm Wind, Lyon

When
July 10, 3:40 PM CST to 3:43 PM CST
Where
Lyon County, 3.33 mi WSW of Hartford
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -96.010

Trees and power pole down at the intersection of road 80 and road V.

Thunderstorm Wind, Lyon

When
July 10, 3:43 PM CST to 3:46 PM CST
Where
Lyon County, 1.29 mi WNW of Hartford
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.310, -95.970

Tree was uprooted and damage to a farmstead including broken windows.

Thunderstorm Wind, Coffey

When
July 10, 3:46 PM CST to 3:49 PM CST
Where
Coffey County, 4.7 mi NW of Strawn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.310, -95.940

Reports of minor roof damage to a building.

Thunderstorm Wind, Coffey

When
July 10, 3:51 PM CST to 3:54 PM CST
Where
Coffey County, 5.3 mi WSW of Strawn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.240, -95.960

Wind gusts estimated.

Flash Flood, Lyon

When
July 10, 4:13 PM CST to 7:13 PM CST
Where
Lyon County, 9.85 mi S of Plymouth to 9.25 mi S of Plymouth
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.280, -96.354

Flooding over the Kansas turnpike at mile marker 118. This shut down the northbound lanes. A 21 year old male driver hydroplaned and lost control of his vehicle. The vehicle left the road and was then swept downstream by the flood waters. He was not able to survive.

Flash Flood, Osage

When
July 10, 4:48 PM CST to 7:48 PM CST
Where
Osage County, 1.76 mi SE of Arvonia to 1 mi S of Arvonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.450, -95.850

Water over the road at intersection of Hoch rd and Lake rd.

Flash Flood, Osage

When
July 10, 4:48 PM CST to 7:48 PM CST
Where
Osage County, 4.24 mi NNW of Olivet to 4.69 mi NNW of Olivet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.538, -95.774

Water running over the road near the intersection of 293rd st and Urish rd.

Flash Flood, Osage

When
July 10, 4:48 PM CST to 7:48 PM CST
Where
Osage County, 2.58 mi SSE of Lyndon to 3.32 mi SSE of Lyndon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.585, -95.662

Water running over hwy K-68 approximately 1.5 miles east of the US hwy 75 intersection.

Flash Flood, Osage

When
July 10, 5:00 PM CST to 8:00 PM CST
Where
Osage County, 3.03 mi ESE of Barclay to 2.23 mi ESE of Barclay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.560, -95.830

Water two feet deep running over the road at the intersection of hwy K-170 and 277th rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lyon2015-07-1021MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 583227, 583236, 583234, 583231, 583229, 583238, 583240, 583241, 583242, 583243.